Fatou Type Theorems

Maximal Functions and Approach Regions

  • Fausto Di Biase

Part of the Progress in Mathematics book series (PM, volume 147)

Table of contents

  1. Front Matter
    Pages i-xi
  2. Background

    1. Front Matter
      Pages 1-1
    2. Fausto Di Biase
      Pages 3-25
    3. Fausto Di Biase
      Pages 27-53
    4. Fausto Di Biase
      Pages 55-83
  3. Exotic Approach Regions

    1. Front Matter
      Pages 85-85
    2. Fausto Di Biase
      Pages 87-97
    3. Fausto Di Biase
      Pages 99-122
    4. Fausto Di Biase
      Pages 123-128
  4. Back Matter
    Pages 129-154

About this book


A basic principle governing the boundary behaviour of holomorphic func­ tions (and harmonic functions) is this: Under certain growth conditions, for almost every point in the boundary of the domain, these functions ad­ mit a boundary limit, if we approach the bounda-ry point within certain approach regions. For example, for bounded harmonic functions in the open unit disc, the natural approach regions are nontangential triangles with one vertex in the boundary point, and entirely contained in the disc [Fat06]. In fact, these natural approach regions are optimal, in the sense that convergence will fail if we approach the boundary inside larger regions, having a higher order of contact with the boundary. The first theorem of this sort is due to J. E. Littlewood [Lit27], who proved that if we replace a nontangential region with the rotates of any fixed tangential curve, then convergence fails. In 1984, A. Nagel and E. M. Stein proved that in Euclidean half­ spaces (and the unit disc) there are in effect regions of convergence that are not nontangential: These larger approach regions contain tangential sequences (as opposed to tangential curves). The phenomenon discovered by Nagel and Stein indicates that the boundary behaviour of ho)omor­ phic functions (and harmonic functions), in theorems of Fatou type, is regulated by a second principle, which predicts the existence of regions of convergence that are sequentially larger than the natural ones.


Fatou Type Finite Pseudoconvexity function mathematics maximum theorem

Authors and affiliations

  • Fausto Di Biase
    • 1
    • 2
  1. 1.Department of MathematicsPrinceton UniversityPrincetonUSA
  2. 2.Dip. MatematicaUniversity Roma-Tor VergataRomeItaly

Bibliographic information

  • DOI
  • Copyright Information Birkhäuser Boston 1998
  • Publisher Name Birkhäuser Boston
  • eBook Packages Springer Book Archive
  • Print ISBN 978-1-4612-7496-4
  • Online ISBN 978-1-4612-2310-8
  • Series Print ISSN 0743-1643
  • Series Online ISSN 2296-505X
  • Buy this book on publisher's site
Industry Sectors
Finance, Business & Banking
Energy, Utilities & Environment